Thunderstorm Wind, Otero
- When
- June 13, 2:30 PM MST
- Where
- Otero County, 0.54 mi E of (Lhx)la Junta Arpt
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.050, -103.510
A severe thunderstorm generated severe wind gusts in northern Otero County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
A severe thunderstorm generated severe wind gusts in northern Otero County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 13, 2:12 PM MST, 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 312 PM MDT THU JUN 13 2013 .SHORT TERM...(THIS EVENING THROUGH FRIDAY) ISSUED AT 310 PM MDT THU JUN 13 2013 ..CONCERNS ARE MANY INCLUDING WINDS OVER THE BLACK FOREST TONIGHT AND SEVERE WEATHER TODAY... FOR THE REST OF TODAY... FOR THE BLACK FOREST FIRE...SYNOPTIC WINDS WILL CONTINUE TO BE SOUTH AT 15 TO 25 MPH WITH GUSTS TO 30. HUMIDITY VALUES MAY STAY UP ABOVE 15% BUT WINDS WILL BE THE PRIMARY ISSUE. ADDITIONALLY...HI RES GUIDANCE IS SHOWING HIGH BASED STORMS WILL BE IN THE VICINITY...AND STRONG OUTFLOW WINDS WILL BE POSSIBLE. FOR THE PLAINS...CAPE IS ABOVE 2000 J/KG OVER THE PLAINS...DWPTS ARE MIXING OUT A BIT BUT BELIEVE MANY AREAS WILL STAY AT LEAST INTO THE 40S. SHEAR IS MARGINAL BUT SUFFICIENT FOR WEAKLY ROTATING STORMS. SPC ISSUED AN MD FOR THE AREA EARLIER THIS AFTERNOON. EXPECT WE MAY SEE A FEW SVR STORMS OVER THE PLAINS THIS AFTERNOON. TONIGHT... HI RES GUIDANCE IS SHOWING THE POTENTIAL FOR SOUTHWEST WINDS TO CONTINUE OVER THE BLACK FOREST BURN AREA INTO TONIGHT. THIS IS NOT TRADITIONAL WIND FLOW FOR THE EL PASO COUNTY REGION. WINDS ARE ASSOCIATED WITH A SOUTHWEST LLVL JET WHICH WILL TRANSLATE OVER THE AREA THIS EVENING. NOT ALL GUIDANCE IS SHOWING THIS SCENARIO. BY LATER TONIGHT...HRRR MODEL SHOW COOLER AIR MOVING INTO THE BURN AREA WITH SIGNIFICANTLY HIGHER DWPTS MOVING INTO THE AREA. I AM NOT 100% CONFIDENT THAT THIS WILL OCCUR BUT IT IS A POSSIBILITY. IN A NUTSHELL...SFC WINDS WILL LIKELY BE NON TRADITIONAL OVER THE BURN AREA TONIGHT. SOUTHWEST WINDS WILL BE LIKELY UNTIL SHORTLY AFTER MIDNIGHT...WITH WINDS POSSIBLY SHIFTING TO THE EAST DURING THE EARLY MORNING HOURS. FOR THE ROYAL GORGE FIRE...DOWNSLOPE FLOW WILL LIKELY BE ENHANCED BY THE LLVL SW'ERLY JET AND WE MAY SEE GUSTY WINDS OF 20 TO 30 MPH OVER THE ROYAL GORGE AREA THIS EVENING INTO LATER TONIGHT. TOMORROW... MODELS ARE IN BETTER AGREEMENT FOR TOMORROW SCENARIO. A COOL FRONT SHOULD MOVE DOWN TO THE PALMER DIVIDE BY MID TO LATE AFTERNOON. THE MOVEMENT OF THIS BOUNDARY WILL LIKELY BE ENHANCED BY SHOWERS AND TSRA ALTHOUGH GUSTY WINDS WILL BE AN ISSUE FOR THE BLACK FOREST FIRE...HIGHER RH VALUES WILL LIKELY MOVE INTO THE BURN AREA BY LATE AFTERNOON. AS FOR RED FLAG CONCERNS...WE MAY SEE MARGINAL RED FLAG CONDITIONS OVER THE FAR SOUTHEAST PLAINS ONLY. ALL OTHER AREAS SHOULD NOT SEE RED FLAG CONDITIONS TOMORROW. TEMPERATURES TOMORROW SHOULD BE SIMILAR TO TODAYS HIGHS. .LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY) ISSUED AT 310 PM MDT THU JUN 13 2013 FRIDAY NIGHT THROUGH THURSDAY... THE GFS AND EC CONTINUE TO BE IN FAIRLY GOOD AGREEMENT THROUGH THE EXTENDED PERIOD WITH ONLY MINOR DIFFERENCES HEADED IN TO NEXT WEEK. FRIDAY NIGHT THROUGH SUNDAY NIGHT...THE NAM/GFS/EC ALL SHOW A CHANCE OF AFTERNOON SHOWERS AND THUNDERSTORMS ACROSS THE HIGHER TERRAIN AND EASTERN PLAINS THROUGH SUNDAY NIGHT. GUSTY WINDS AND OUTFLOW BOUNDARIES WILL LIKELY BE THE PRIMARY THREAT FROM THESE STORMS...BUT THE WALDO CANYON BURN SCAR WILL NEED TO BE MONITORED IN THE EVENT AN ISOLATED THUNDERSTORM PRODUCES RAIN OVER THE SCAR. THE CURRENT WILD FIRE AREAS WILL ALSO NEED TO BE CLOSELY MONITORED EACH AFTERNOON AND EVENING AS OUTFLOW BOUNDARIES COULD HAVE SIGNIFICANT IMPACTS TO THOSE AREAS. MONDAY...A DISTURBANCE PASSING WELL NORTH OF COLORADO SUNDAY AFTERNOON WILL PUSH A COLD FRONT THROUGH THE REGION LATE SUNDAY/EARLY MONDAY. THIS WILL CREATE MOIST EAST NORTHEAST FLOW ACROSS SOUTHEASTERN COLORADO...INCREASING THUNDERSTORM CHANCES. THE EC AND GFS CONTINUE TO SHOW WIDESPREAD SHOWERS AND THUNDERSTORMS MONDAY AFTERNOON WITH A FEW OF THOSE SHOWERS AND THUNDERSTORMS BEGINNING MONDAY MORNING. TUESDAY THROUGH THURSDAY... THE GFS AND EC BEGIN TO DIFFER DURING THIS PERIOD. THE EC KEEPS A CLOSED LOW...CURRENTLY OVER THE PACIFIC NORTHWEST...QUASISTATIONARY THROUGH NEXT SATURDAY...WHILE THE GFS MOVES THE LOW EASTWARD BEGINNING TUESDAY AFTERNOON ALONG THE US/CANADA BORDER. THIS LEADS TO THE GFS BRINGING SOUTHWEST FLOW TO THE REGION FASTER THAN THE EC. EITHER WAY IT LOOKS AS IF DRY SOUTHWEST FLOW DURING THIS PERIOD...LEADING TO POSSIBLY DANGEROUS FIRE WEATHER CONDITIONS ONCE AGAIN. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING) ISSUED AT 310 PM MDT THU JUN 13 2013 MAIN CONCERN WILL BE AFTERNOON AND EARLY EVENING CONVECTION OVER THE TAF SITES (KCOS/KPUB/KALS). LOCALLY STRONG GUSTY WINDS WILL BE POSSIBLE. OTHERWISE WINDS WILL BE DIURNALLY DRIVEN. SOME SMOKE MAY BE POSSIBLE OVER KCOS LATER TONIGHT. && .PUB WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 7 PM MDT THIS EVENING FOR COZ220>237. && SHORT TERM...HODANISH LONG TERM...PJC AVIATION...HODANISH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1157 AM MDT THU JUN 13 2013 COZ058>089-093>099-141800- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 1157 AM MDT THU JUN 13 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG SOUTHWEST WINDS AND LOW RELATIVE HUMIDITY WILL ONCE AGAIN CREATE DANGEROUS FIRE WEATHER CONDITIONS ACROSS ALL OF SOUTH CENTRAL AND SOUTHEASTERN COLORADO THIS AFTERNOON AND EARLY THIS EVENING. THIS COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. ONE OR TWO SEVERE THUNDERSTORMS WILL BE POSSIBLE ON THE PLAINS THIS AFTERNOON AND EARLY EVENING. THE BEST CHANCE OF SEVERE THUNDERSTORM ACTIVITY WILL BE EAST OF A LINE FROM COLORADO SPRINGS...TO LA JUNTA TO SPRINGFIELD. THE PRIMARY SEVERE WEATHER THREAT WILL BE WIND GUSTS TO 70 MPH. HAIL UP TO 1 INCH IN DIAMETER WILL ALSO BE POSSIBLE. OVER THE REMAINDER OF THE REGION THUNDERSTORMS CAPABLE OF GUSTY WINDS TO 50 MPH WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SHOWER AND THUNDERSTORM ACTIVITY IS FORECAST TO DEVELOP OVER THE MOUNTAIN REGIONS FRIDAY THROUGH SUNDAY. LIGHTNING AND GUSTY OUTFLOW WINDS WILL BE THE MAIN THREATS. LESS CERTAINTY EXISTS OVER THE EASTERN PLAINS. THE MOST LIKELY TIME FRAME FOR THE PLAINS WILL BE FRIDAY LATE AFTERNOON AND EVENING WITH LESS COVERAGE SATURDAY AND SUNDAY. WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY IS FORECAST FOR MONDAY OVER THE EASTERN MOUNTAINS...EAST ACROSS THE PLAINS. WINDS AND LIGHTNING WILL BE THE MAIN THREATS. DANGEROUS FIRE WEATHER CONDITIONS ARE POSSIBLE ACROSS THE PLAINS ON FRIDAY. DANGEROUS FIRE WEATHER CONDITIONS WILL BE POSSIBLE ACROSS ALL OF SOUTHERN COLORADO BY THE MIDDLE OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING ACROSS ALL OF THE SOUTHEAST PLAINS OF COLORADO. 34/34
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 1252 PM MDT THU JUN 13 2013 COZ087-088-131915- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- 1252 PM MDT THU JUN 13 2013 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... EAST CENTRAL HUERFANO COUNTY IN SOUTHEAST COLORADO... EXTREME NORTH CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO... AT 1247 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES EAST OF WALSENBURG...OR 32 MILES NORTH OF TRINIDAD...WHICH WAS MOVING TOWARD THE NORTHEAST AT 20 MPH. THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF EXTREME NORTH CENTRAL LAS ANIMAS COUNTY AND EAST CENTRAL HUERFANO COUNTY. PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 111 PM MDT THU JUN 13 2013 COZ087-131945- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- 111 PM MDT THU JUN 13 2013 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... EAST CENTRAL HUERFANO COUNTY IN SOUTHEAST COLORADO... AT 108 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES EAST OF WALSENBURG...OR 33 MILES NORTH OF TRINIDAD...WHICH WAS MOVING TOWARD THE NORTHEAST AT 15 MPH. THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF EAST CENTRAL HUERFANO COUNTY. PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 144 PM MDT THU JUN 13 2013 COZ093-097-132015- LA JUNTA VICINITY/OTERO COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- 144 PM MDT THU JUN 13 2013 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTHWESTERN BENT COUNTY IN SOUTHEAST COLORADO... SOUTHEASTERN OTERO COUNTY IN SOUTHEAST COLORADO... AT 143 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR HIGBEE...OR 20 MILES SOUTH OF LA JUNTA... WHICH WAS MOVING TOWARD THE NORTHEAST AT 20 MPH. LOCATIONS IMPACTED INCLUDE... HIGBEE. PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 218 PM MDT THU JUN 13 2013 COZ093-097-132045- LA JUNTA VICINITY/OTERO COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- 218 PM MDT THU JUN 13 2013 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTHWESTERN BENT COUNTY IN SOUTHEAST COLORADO... SOUTHEASTERN OTERO COUNTY IN SOUTHEAST COLORADO... AT 215 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR HIGBEE...OR 16 MILES SOUTHEAST OF LA JUNTA...WHICH WAS MOVING TOWARD THE NORTHEAST AT 10 MPH. THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF EXTREME EAST CENTRAL OTERO COUNTY AND SOUTHWESTERN BENT COUNTY. PENNY SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 225 PM MDT THU JUN 13 2013 COZ086-088-132100- PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET-TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- 225 PM MDT THU JUN 13 2013 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... EXTREME NORTH CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO... SOUTHEASTERN PUEBLO COUNTY IN SOUTHEAST COLORADO... AT 219 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 18 MILES NORTHWEST OF DELHI...OR 37 MILES SOUTHEAST OF PUEBLO...WHICH WAS MOVING TOWARD THE NORTHEAST AT 25 MPH. THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF SOUTHEASTERN PUEBLO COUNTY. PENNY SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 247 PM MDT THU JUN 13 2013 COZ093-097-132115- LA JUNTA VICINITY/OTERO COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- 247 PM MDT THU JUN 13 2013 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... WEST CENTRAL BENT COUNTY IN SOUTHEAST COLORADO... EAST CENTRAL OTERO COUNTY IN SOUTHEAST COLORADO... THIS INCLUDES...LA JUNTA. AT 242 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES NORTHWEST OF HIGBEE...OR 10 MILES SOUTH OF LA JUNTA...WHICH WAS MOVING TOWARD THE NORTH AT 20 MPH. LOCATIONS IMPACTED INCLUDE... LA JUNTA. PENNY SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
The Pueblo radar (KPUX), 74 km away, was scanning. The volume nearest the first event began at 21:29 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 451460.